Citrobacter braakii bacteremia-induced septic shock after colonoscopy preparation with polyethylene glycol in a critically ill patient: A case report

Tetsuya Yumoto, Yoshiyasu Kono, Seiji Kawano, Chihiro Kamoi, Atsuyoshi Iida, Motoko Nose, Keiji Sato, Toyomu Ugawa, Hiroyuki Okada, Yoshihito Ujike, Atsunori Nakao

Research output: Contribution to journalArticlepeer-review

1 Citation (Scopus)

Abstract

Background: Polyethylene glycol (PEG) is widely used for bowel cleaning in preparation for colonoscopy because of its safety. Septic shock after PEG preparation is an extremely rare complication. Herein, we describe a case of septic shock that occurred immediately after colonoscopy preparation with PEG. Case presentation: A 75-year-old Japanese male who had previously developed diabetes after total pancreatectomy received PEG in preparation for colonoscopy. He had been admitted to the emergency intensive care unit 4 days earlier due to hematochezia presenting with shock. He ingested PEG to prepare for a colonoscopy examination, which was performed to identify the source of his bleeding over a 5-h period, but suddenly exhibited septic shock and markedly elevated procalcitonin levels. A blood culture subsequently revealed Citrobacter braakii. Immediate resuscitation and intensive care with appropriate antibiotics improved his condition. Conclusions: Clinicians should be aware of the possibility of deteriorating conditions after bowel preparation with PEG among severely ill patients with recent episodes of hemorrhagic shock.

Original languageEnglish
Article number22
JournalAnnals of Clinical Microbiology and Antimicrobials
Volume16
Issue number1
DOIs
Publication statusPublished - Apr 4 2017

Keywords

  • Case report
  • Citrobacter braakii
  • Colonoscopy
  • Polyethylene glycol
  • Septic shock

ASJC Scopus subject areas

  • Microbiology (medical)
  • Infectious Diseases

Fingerprint Dive into the research topics of 'Citrobacter braakii bacteremia-induced septic shock after colonoscopy preparation with polyethylene glycol in a critically ill patient: A case report'. Together they form a unique fingerprint.

Cite this